Social Accounts Sprite

Tylenol® Liver Damage


Many patients who experienced acetaminophen-related liver damage have filed claims in the Tylenol® lawsuit. Although it is one of the most widely used pain relievers and fever reducers on the market, acetaminophen can cause liver toxicity and liver failure. In fact, Tylenol® is the leading cause of acute liver failure in the U.S. and the primary cause of liver failure that require transplants in England. Because acetaminophen is used in so many different medications, including other over-the-counter cold remedies and prescription pain medications, it is easy to overdose on the drug. An acetaminophen overdose is potentially life-threatening and requires emergency medical treatment. If you or a loved one has suffered liver damage related to Tylenol®, you may be entitled to compensation for your injuries. Contact a skilled attorney today to learn about the Tylenol® lawsuit and the timeline of litigation.

Illustration of a patient's liver
Even when taken within the recommended dosages, Tylenol® may cause liver problems for patients.

Acetaminophen Overdose and Poisoning

It is incredibly easy to accidentally overdose on Tylenol®. In addition to the countless Tylenol® brand products on the market, acetaminophen can also be found in other over-the-counter medications, including NyQuil®, DayQuil®, Robitussin®, Sudafed®, and Benadryl®. Acetaminophen is also part of the formulations of various prescription pain medications, including Percocet®, Vicodin®, and Tylenol® with Codeine. Those who do not pay close attention to the ingredients of their medications and the dosages can easily ingest too much acetaminophen. Additionally, combining acetaminophen with alcohol significantly increases the risk of liver damage.

The FDA set regulations in 2009 that the maximum daily dosage of medications containing acetaminophen should not exceed 4,000 milligrams in total. By 2011, Tylenol® manufacturer Johnson & Johnson had reduced the recommended daily dose from 4,000 to 3,000 milligrams.  Despite these warnings, accidental overdoses are still extremely common. Many of the patients who overdose on Tylenol® eventually require a liver transplant.

Symptoms of Acetaminophen Overdose

When a patient accidentally takes more acetaminophen than is recommended, they may experience several symptoms, including:

  • Within the first 24 hours, patients often experience nausea, vomiting, pale skin, and severe sweating.
  • Within the following 18 to 72 hours, patients may experience pain in the upper right abdomen, nausea, and vomiting.
  • After 72 hours, patients typically experience pain around the liver, which is indicative of liver failure. Patients may also experience jaundice, low blood sugar, bleeding, decreased brain function, and multiple organ failure.

Treatment for Acetaminophen Overdose

When an overdose is suspected, prompt treatment is crucial. In many cases, a doctor can pump the patient’s stomach and perform blood tests to assess liver damage. Sometimes, an antidote is also administered which can reduce acetaminophen absorption. When administered within eight hours of ingestion, the patient has a much greater chance of survival and preventing further damage. Patients unaware of the overdose are at serious risk for liver failure, which can occur within 72 hours. In the last stages of liver failure, the only treatment is an emergency liver transplant.

Liver Toxicity

Liver toxicity, or toxic hepatitis, is an inflammation of the liver after being exposed to certain substances, such as acetaminophen or alcohol. Liver toxicity can develop quickly or over time, and while eliminating the toxin can reduce inflammation, it cannot reverse the damage. Exceeding the recommended daily dosage of Tylenol® or acetaminophen can result in liver toxicity rather quickly. However, even taking less than the recommended daily dose for an extended period of time can result in extensive damage.

Acute Liver Failure

Acute liver failure is the rapid decline in liver function. It is most commonly associated with an acetaminophen overdose, although less common causes of the condition may include other prescription medications, herbal supplements, hepatitis, and autoimmune diseases. It is a life-threatening condition that requires immediate medical intervention. If medical treatment is sought in the earliest stages, the use of medication, activated charcoal, and stomach-pumping can reduce the absorption of the drug, preventing further liver damage and often resulting in a full recovery.

If you have been injured by a defective drug, Speak with an Attorney

Later stages of acute liver failure often require a transplant. Donor livers are not always available, and transplants are not always successful. A 2011 study published in the British Journal of Clinical Pharmacology found that of the 663 patients hospitalized for acute liver failure, 15 percent that received a transplant passed away from complications.

Liver Transplants

A liver transplant is the only viable treatment to prevent death in more advanced stages of acute liver failure. Even when a liver transplant is possible, it is not always successful. Patients experiencing acute liver failure should be transferred to a hospital that specializes in transplants.

All patients who are candidates for a transplant are placed on a national waiting list. However, acute liver failure patients receive a special designation that gives them the highest priority. The waiting period for these patients is an average of 48 to 72 hours. Unfortunately, patients must meet a long list of criteria to be placed at the top of the list, and may be removed altogether if other complications arise. Even after the donor liver has been transplanted, acute liver failure patients still face a dire prognosis.

Increased Risks with Alcohol

Acetaminophen and alcohol can can each have a negative effect on your liver on their own. When combined, the synergistic effects can cause severe liver damage. Additionally, alcohol can increase the risk of liver toxicity over a shorter period of time.

Increased Risks for Pregnant Women

Because acetaminophen is so widely used and considered safe by so many people, it is one of the most common overdoses seen in pregnant women. The processing of large amounts of acetaminophen produces the toxic compound known as NAPQI as a byproduct. In women who are pregnant, this toxic compound can breach the placenta, putting the fetus at risk. The fetal liver is susceptible to damage after just 14 weeks, and death can occur if the fetus is not treated immediately. As with other instances of liver toxicity, early treatment is critical. The widely used antidote for acetaminophen overdose is safe to use during pregnancy and can significantly reduce the risk of toxicity to the fetus.

Schedule a Complimentary Case Evaluation

If you or a loved one has suffered liver toxicity or acute liver failure as a result of acetaminophen overdose, you may be entitled to compensation for your injuries. Contact an experienced attorney to discuss your claim in detail and to review the current status of the case.

Request Your Free Evaluation Today

X CLOSE

Request Your Free Evaluation Today

X CLOSE